Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had an inner ear infection and taking klonopin for anxiety disorder. Will prednisone cause neurological damage?

Answered by
Dr.
Dr. Vaibhav Gandhi

Orthopaedic Surgeon

Practicing since :1998

Answered : 5165 Questions

default
Posted on Mon, 2 Dec 2013 in Brain and Spine
Question: On Oct 15 I noticed a hearing loss in my left ear. At first I thought it was a defective phone. Later that day I tried using the phone using my right ear. I called my ENT office & asked to move up my annual hearing exam & an audiologist tested my hearing. I am 69 & always had less hearing in my left ear but the loss was significant ..... 30 to 40 % more than last year. She showed me the comparison & then I saw the PA. He said I either had an inner ear infection or a tumor, called in a script to local pharmacy for 60 mg. for 7 days, 40 for 7 days, then tapering to 20, 10,5 & 1/2 in 5 day intervals. He also said I would be called about an MRI. I took the medication because he said if I didn't I could have a permanent hearing loss. I began taking the pills on Oct 18. I have an anxiety disorder & take 1&1/2 mg of Klonopin per day. When under stress, I don't eat. I have had almost every side effect except hunger, bloating & swelling of face/throat. I lost my appetite immediately, felt like I was on amphetamines 24 hrs a day. I increased to 2 mg of Klonopin per day. I began taking one 5 mg of Ativan at night so I could sleep. By Oct 22 I called to ask when I would have the MRI. I was not scheduled until Nov 21 & I am leaving for Paris on Nov 27. I got it changed to Oct 29, saw the hearing specialist on 30th. I told him if he didn't get me off the pills I would commit suicide by overdose of all my pills. I am type 2 diabetic with all levels in normal,range with meds. I was told it was an inner ear infection of unknown origin and he changed timeline to 8 days : 4 of 20mg, 2 of 10, 2 of 5 because they had to taper them. I stopped taking them 4 days ago. I still live on I granola bar, I banana all day long & then I finally get hungry & eat weird stuff for dinner - not typical of me at all. I am still hyper all day long, smoke twice as much as before I started the pills, tapered coffee to only 2 cups per day. I have lost energy, fine & gross motor skills, focus and forget what I'm doing a lot of the time. I also could not sleep more than 3/4 hrs when I stopped taking pills. I finally called my primary care Dr & he sent in a script for Ambien I mg at night. I slept 8 hrs last night even going back to sleep after using toilet but do not want to take another pill to sleep at night. I require 8 hrs per night. I believe I have suffered permanent brain/ neurological damage because of taking Prednisone for 21 days. I will never take them again even if it is a matter of life or death. I am furious that a PA can prescribe pills w/o first consulting with a real Dr. I did ask the Dr what he would have done when presented with same symptoms & he supported the PA. What I didn't ask is the initial dosage of 60 mg for 7 days. Why couldn't I have taken an antibiotic instead of steroids? I am afraid I will never get better in time time for my trip to Paris on Nov 27. Can steroids damage a person permanently ?
doctor
Answered by Dr. Vaibhav Gandhi 1 hour later
Brief Answer: Yes adverse reaction are irreversible Detailed Answer: Hello I have studied your case. Yes adverse reactions of prednisone are irreversible But you can prevent further damage by properly tapering drug and starting healthy life style. If you improve your immunity by healthy and fresh diet with high natural anti-oxidant then recovery is possible. I will advise you to take neurotropics like methylcobalamine for improving your memory. For your ear problem you need proper clinical examination and medication accordingly. Many of my patients with multiple diseases find great relief by doing yoga, pranayama, and sudarshan kriya. Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Wishing you good health. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  
Lab Tests

Recent questions on  Ambien

doctor1 MD

Hi I am 4 weeks out of my stage 1 ileal pouch-anal anastomosis surgery. Recently I've gotten increased pain in the middle of my stomach, a spot I used to get pain in from when I had Ulcerative Colitis. Now I was told that gas pain can sometimes be worse than post surgical pain, but it's been hours and I've had NOT relief. I tried walking (about a mile) lying on my right side on and off for 3 hours, even with the 5-500 M of hydroco/APAP, that I've taken 3 today, the 1 mg of Xananax, and 10 mg of Valium I can not get and comfort. I've now tried the ambien they gave me to sleep, because I hope I just pass out and will wake up great, but there is just no relief. I sort of feel a little sick to my stomach but mostly bloated and uncomfortable which is causing me to want to throw up. The output from the stoma is great, thick as it should.

doctor1 MD

I am taking Xarelto for atrial flutters and a beta blocker . Can I take half a pill of Ambien as I am having difficulty sleeping? Are there counter indications?

doctor1 MD

Does my upper respiratory infection sound like I should see a doctor or do you think it will resolve itself?

doctor1 MD

I have several pills that I can't identify. I think one is a generic ambien . They all are small, round. The markings are: 2900 or2902, or2903 front with plain back 66/21 and scored/back side plain 54/over840 on front, plain back Any of these...

doctor1 MD

my husband had arterial surgeery in august. they put in three grafts. also found out his liver is totally shot .hepatitis c.since the surgery he has lost 40 pounds. no appetite, lethargic, and no strength at all. also he had a staph infection in one of his incisions where one of the grafts where.. i think we are over the staph infection. but, my husband is almost like dead. he can barely walk cuz he is so weak, he will now -last 4 days -drink ensure to keep himself alive, also he is very weak- like i could push him over with a feather. he also started having chronic pain in his abdomen and lower back about three weeks ago. since this time thats when docs found the staph infection. but since then he is still having chronic pain in his lower back-so bad he would not eat or sleep for fivedays. doctors say he has muscles spasms. hard for me to believe. he also is going downhill- fever, sweats, very lethargic where he sleeps continuasly, and still in massive pain.saw the doctor today, and prescribed ambien. now he is sleeping, which is good, but the poor man is still feverish, and so ill he can barely stand up. would the doctor just not tell me or my husband that he is dying-expecting that the infectiuos doctor to tell us. i am at whits end. he is definatly deteriating- and i was the one to point out to doctors that he had lost 40 pounds since the surgery. please help

doctor1 MD

my wife had a recent seizure, is on seizure meds, and is having withdrawal symptoms withdrawing from tramadol. she has not slept in 4 days. She took ambien for two days and still is not sleepiing. i am waiting for her dr to call me back, but should i take her to the ER

doctor1 MD

I ve been taking generic Ambien in low doses (3 mg) on and off for a couple years for insomnia. Lately, I ve been sweating heavily with any above average type of physical exertion. I ll be 66 years old in a month. Can this excessive sweating be a side effect from Ambien?